Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Las Vegas, NV

July 29, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2010, 1:00 PM MST for Mohave County, Arizona. It was in force for 105 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2010, 1:00 PM MST (20:00 UTC)
Expired
Jul 29, 2010, 2:45 PM MST
In force
105 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:01 PM MSTHEAVY RAIN 0.91Wikieup, AZ0.91 INCHES OF RAIN IN ONE HOUR AT WIKEUP MOHAVE COUNTY ALERT GAUGE.
Jul 29, 2:00 PM MSTFLASH FLOODWikieup, AZARIZONA DPS REPORTS THAT WATER BRIEFLY COVERED HIGHWAY 93 NEAR WIKIEUP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WGUS55 KVEF 292000
FFWVEF
AZC015-292145-
/O.NEW.KVEF.FF.W.0017.100729T2000Z-100729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM MST THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  THIS INCLUDES THE LOCATION OF WIKIEUP...

* UNTIL 245 PM MST

* AT 1255 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATES ONE TO 
  TWO INCHES OF RAINFALL HAS ALREADY FALLEN NEAR WIKIEUP ALONG 
  HIGHWAY 93 BETWEEN MILE MARKERS 116 AND 124. ADDITIONALLY...A  
  MOHAVE COUNTY ALERT GAGE IN WIKIEUP HAS OBSERVED 0.91 INCHES OF
  RAINFALL IN THE PAST 45 MINUTES AND THE PUBLIC HAS ALREADY
  OBSERVED MINOR FLOODING IN THE AREA. ADDITIONAL RAINFALL AND FLASH 
  FLOODING IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

&&

LAT...LON 3489 11370 3489 11351 3465 11350 3463 11372

$$

SC
2 follow-up statements
511 
WGUS75 KVEF 292055
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM MST THU JUL 29 2010

AZC015-292145-
/O.CON.KVEF.FF.W.0017.000000T0000Z-100729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
155 PM MST THU JUL 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN JUST WEST OF WIKIEUP. 
NATIONAL WEATHER SERVICE RADAR IS ESTIMATING 2 TO 3 INCHES OF RAIN 
HAS FALLEN IN THE PAST HOUR JUST TO THE WEST OF WIKIEUP ALONG 
CHICKEN SPRINGS ROAD. NATURAL CORRALS WASH AND BRONCO WASH ARE 
LIKELY EXPERIENCING FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

&&

LAT...LON 3489 11370 3489 11351 3465 11350 3463 11372

$$

SC
270 
WGUS75 KVEF 292144
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM MST THU JUL 29 2010

AZC015-292151-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-100729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
244 PM MST THU JUL 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

RADAR HAS INDICATED THAT THUNDERSTORMS THAT WERE OVER THE WARNED 
AREA HAVE WEAKENED. ADDITIONAL RUNOFF FROM HIGHER ELEVATIONS COULD 
STILL OCCUR BUT SHOULD NOT RAISE WATER LEVELS IN ANY DRY WASHES OR 
ON CAUSE FLOODING ON POOR DRAINAGE ROADS. 

LAT...LON 3489 11370 3489 11351 3465 11350 3463 11372

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:00 AM MST, 3 hours earlier.

Area forecast discussion, Jul 29, 10:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU JUL 29 2010

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS NORTHWEST ARIZONA AND SOUTHEAST NEVADA TODAY AND FRIDAY WHILE
A STABLE AIR MASS HOLDS OVER THE WESTERN HALF OF THE REGION.
MONSOONAL MOISTURE MAY SPREAD WEST OF THE ARIZONA BORDER SATURDAY
AND SUNDAY IN RESPONSE TO A LOW PRESSURE SYSTEM MOVING FROM ARIZONA
TOWARD SOUTHERN CALIFORNIA.
&&

.UPDATE...STILL LOOKING AT A RELATIVELY DRY AND STABLE AIR MASS OVER
THE WESTERN PORTION OF THE FORECAST AREA WITH MOIST AND SOMEWHAT
UNSTABLE AIR EAST. CURRENT DELINEATION OF THUNDERSTORMS VERSUS NO
THUNDERSTORMS FOR TODAY LOOKS GOOD. HOWEVER...12Z MODEL RUNS
INDICATE A LITTLE BETTER INSTABILITY OVER MOHAVE COUNTY THAN
PREVIOUS RUNS. A FEW WEAK CELLS HAVE DEVELOPED ALREADY AND MOS
GUIDANCE THUNDERSTORM POPS FOR KINGMAN ARE PRETTY HIGH. WILL UPDATE
FORECAST FOR HIGHER POPS IN MAINLY MOHAVE COUNTY TODAY. OTHERWISE
THE FORECAST LOOKS GOOD. -HARRISON-

.AVIATION...FOR MCCARRAN...WINDS ARE FORECAST TO BE SOUTHEAST TO
SOUTH UNTIL 23Z CLOSE TO 8KTS AND EVENTUALLY TURN BACK TO THE SOUTH
OR SOUTHWEST AFTER 23Z AROUND 10KTS. THUNDERSTORM CHANCES WILL
MAINLY BE CONFINED TO THE MORMON MESA AND PEACH SPRINGS APPROACH
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY FOLLOW A DIURNAL PATTERN AND
REMAIN AROUND 10-15KTS. THERE WILL BE ISOLATED THUNDERSTORMS OVER
LINCOLN AND MOHAVE COUNTIES WITH CIGS DOWN TO AROUND 10K FEET.
LOCALIZED OUTFLOW BOUNDARIES WILL MAKE AFTERNOON WINDS GUSTY AND
ERRATIC AT TIMES. -JACQUES-
&&

.PREV DISCUSSION...
355 AM PDT THU JUL 29 2010

.SHORT TERM...THE LATEST OBSERVATIONS AND MODEL TRENDS INDICATE THAT
NOT MUCH WILL CHANGE TODAY OVER THE PAST FEW DAYS. THE 00Z GFS HAS
BACKED OFF CONSIDERABLY FROM 24 HOURS AGO ON THE AMOUNT OF MOISTURE
IT FORECASTED WOULD MOVE INTO SOUTHERN NEVADA TODAY. HOWEVER...THIS
LOOKS VALID BASED ON THE OBSERVED DRY SOUTHWEST FLOW PERSISTING
ACROSS SOUTHERN CALIFORNIA AND SOUTHWEST NEVADA. ALSO...THE YUMA
RADAR VERTICAL WIND PROFILE SHOWS 10-15 KTS OF WEST TO NORTHWEST
FLOW ABOVE 2 KFT. THE FORECAST IS BASED ON THE GFS SOLUTION. THE 06Z
NAM CAME IN MUCH MORE MOIST AND UNSTABLE THAN THE 00Z NAM OVER
SOUTHERN NEVADA AND POINTS SOUTH TODAY THROUGH FRIDAY AND IT DOES
NOT LOOK JUSTIFIED. IT DOES LOOK LIKE CONVECTION IN ARIZONA WILL
MAKE A LITTLE WESTWARD PROGRESS INTO MOHAVE COUNTY TODAY BUT WARM
STABLE AIR WEST OF THE ARIZONA BORDER SHOULD KEEP THUNDERSTORMS TO A
MINIMUM AND THUNDERSTORM COVERAGE WAS REDUCED ACCORDINGLY. DID KEEP
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN NEVADA MOUNTAINS
JUST IN CASE THE GFS IS OVERLY DRY AND STABLE BUT CONVECTION IS
DOUBTFUL TODAY. THE MAIN FEATURE TO WATCH FOR FRIDAY AND ESPECIALLY
SATURDAY IS THE INVERTED TROUGH WORKING ITS WAY FROM NEW MEXICO
ACROSS SOUTHERN ARIZONA. FOR NOW...THE GFS KEEPS THIS FEATURE TOO
FAR SOUTH TO IMPACT MUCH OF OUR FORECAST AREA BUT IT COULD AID
CONVECTION OVER SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES BY
SATURDAY. CONVECTION LOOKS FAIRLY SUBDUED OVER THE REST OF THE
REGION NORTH OF I-15 UNDER PERSISTENT DRY SOUTHWEST TO WESTERLY
FLOW. HOWEVER...KEPT A SLIGHT CHANCE OF THUNDERSTORMS IN FOR FRIDAY
AND SATURDAY OVER SOUTHERN NEVADA IN CASE CONVECTION OVER ARIZONA
MANAGES TO PUSH LARGE SCALE OUTFLOW INTO THE AREA AND MODIFY THE
ENVIRONMENT.

.LONG TERM...SUNDAY THROUGH THURSDAY...LITTLE CHANGE FROM PREVIOUS
MODEL RUNS AS MOISTURE REMAINS IN PLACE ACROSS THE SOUTHEASTERN
SECTIONS OF THE FORECAST AREA. MODELS CONTINUE TO PICK UP ON AN
UPPER LEVEL CIRCULATION THAT COULD ENHANCE CONVECTION ACROSS THE
SOUTHERN AREAS OF THE CWA. THE MODELS INDICATE THIS FEATURE ARRIVES
INTO EASTERN ARIZONA FRIDAY AFTERNOON AND WORKS INTO WESTERN ARIZONA
BY SATURDAY MORNING. HOWEVER...ONCE IT ARRIVES IT WILL REMAIN NEARLY
STATIONARY THROUGH MONDAY BEFORE WEAKENING. THIS COULD MAKE SUNDAY
AND MONDAY A FAIRLY ACTIVE DAY ACROSS MOHAVE COUNTY AND EVEN
PORTIONS OF CLARK AND SAN BERNARDINO COUNTIES. DID GO AHEAD AND
INCREASE POPS ACROSS THESE AREAS. THIS FEATURE STARTS TO WEAKEN BY
WEDNESDAY AS AN AREA OF LOW PRESSURE DIGS DOWN THE PACIFIC NORTHWEST
COAST. THIS IS FORECAST TO INCREASE THE SOUTHWEST FLOW ACROSS THE
REGION WEDNESDAY AND THURSDAY AND REALLY BEGIN TO DRY THINGS OUT. PW
VALUES DROP TO UNDER AN INCH WITH FAIRLY STABLE CONDITIONS. DID
LOWER POPS ON THESE DAYS...BUT MAY NEED TO BE LOWERED EVEN MORE IF
THE SOUTHWEST FLOW INCREASES AND CONTINUES TO DRY THINGS OUT.
TEMPERATURES LOOK TO REMAIN SLIGHTLY BELOW NORMAL SUNDAY THROUGH
TUESDAY DUE TO THE ADDITIONAL MOISTURE...BUT LOOK TO RISE TO ABOVE
NORMAL READINGS BY WEDNESDAY AS THINGS DRY OUT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 6:16 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 AM PDT THU JUL 29 2010

AZZ001>003-036-CAZ527-NVZ014>022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
616 AM PDT THU JUL 29 2010 /616 AM MST THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PERSISTENT WEATHER PATTERN WILL KEEP SCATTERED THUNDERSTORMS
CONFINED MAINLY TO LINCOLN COUNTY NEVADA AND MOHAVE COUNTY ARIZONA
THIS AFTERNOON AND EVENING WITH ONLY ISOLATED THUNDERSTORMS OVER
THE REST OF SOUTHERN NEVADA...SIMILAR TO THE PAST FEW DAYS. THE
MAIN HAZARDOUS WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY
RAIN SHOWERS WITH SOME STORMS OVER MOHAVE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LITTLE CHANGE IS EXPECTED OVER THE REGION FRIDAY AND SATURDAY.
THUNDERSTORM COVERAGE IS FORECAST TO INCREASE SUNDAY AND MONDAY
ACROSS SOUTHERN NEVADA ALONG WITH THE POTENTIAL FOR LOCALIZED
HEAVY RAIN SHOWERS AND ASSOCIATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>526-300700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
616 AM PDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASING MOISTURE IS EXPECTED TO SPREAD OVER EASTERN SAN
BERNARDINO COUNTY SATURDAY THROUGH MONDAY LEADING TO A CHANCE OF
THUNDERSTORMS EACH DAY. THE MAIN WEATHER HAZARD WILL BE THE
POTENTIAL FOR HEAVY RAIN SHOWERS AND ASSOCIATED FLASH FLOODING
WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:09 PM MSTAreal Flood AdvisoryVEFMohave66 min
Jul 29, 12:27 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 29, 4:35 PM MSTAreal Flood AdvisoryVEF115 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.